Alert archive / South Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Aberdeen, SD

June 14, 2011Campbell County, Potter County, Walworth County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 14, 2011, 2:20 PM CDT for Campbell County, Potter County, Walworth County, South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2011, 2:20 PM CDT (19:20 UTC)
Expired
Jun 14, 2011, 5:30 PM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Campbell County, SD, Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:21 PM CDTHEAVY RAIN 2Gettysburg, SDSTREET FLOODING
Jun 14, 3:10 PM CDTFLASH FLOOD5 Ne Selby, SDLAW ENFORCEMENT REPORTS WATER RUNNING OVER 127TH STREET JUST EAST OF HIDDEN WOOD STATE PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WGUS53 KABR 141920
FFWABR
SDC021-107-129-142230-
/O.NEW.KABR.FF.W.0001.110614T1920Z-110614T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
220 PM CDT TUE JUN 14 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  CENTRAL POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 530 PM CDT

* AT 217 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS GETTYSBURG         
  REPORTED VERY HEAVY RAIN ASSOCIATED WITH SLOW MOVING               
  THUNDERSTORMS. RAINFALL AMOUNTS EXCEEDING 2 INCHES AN HOUR ARE     
  POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GETTYSBURG...SELBY...AKASKA...ARTAS...GORMAN...HERREID...HOVEN...
  JAVA...LEBANON...LOWRY AND MOUND CITY.

HIGHWAY 83...HIGHWAY 12 AND HIGHWAY 212 ARE IMPACTED BY THIS 
WARNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE ACROSS FLOODED ROADS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4594 9973 4490 9971 4491 10015 4594 10027

$$
HINTZ
1 follow-up statement
643 
WGUS73 KABR 142230
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
530 PM CDT TUE JUN 14 2011

SDC021-107-129-142244-
/O.EXP.KABR.FF.W.0001.000000T0000Z-110614T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTER SD-CAMPBELL SD-WALWORTH SD-
530 PM CDT TUE JUN 14 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WALWORTH...CAMPBELL
AND CENTRAL POTTER COUNTIES WILL BE ALLOWED TO EXPIRE AT 530 PM
CDT...

AT 310 PM CDT...LAW ENFORCEMENT REPORTED WATER RUNNING OVER 127TH 
STREET JUST EAST OF HIDDEN WOOD STATE PARK. TAKE CAUTION NOT TO 
DRIVE ON ROADWAYS COVERED IN WATER. FIND AN ALTERNATE ROUTE TO REACH 
YOUR DESTINATION.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4594 9973 4490 9971 4491 10015 4594 10027

$$
DORN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 10:29 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 14, 10:29 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1029 AM CDT TUE JUN 14 2011

.UPDATE...
ADDED SOME SCATTERED SHOWERS TO THE FAR NE COUNTIES THIS MORNING
TO REFLECT CURRENT RADAR TRENDS. ALSO INCREASED POPS ACROSS
CORSON/DEWEY COUNTIES FOR TSTORMS THAT ARE CURRENTLY TRAINING OVER
THE AREA. THESE SHOWERS AND TSTORMS IN THE WEST THAT ARE
ASSOCIATED WITH A N-S ORIENTED SFC TROF WILL SLOWLY PUSH EAST
THROUGH THE DAY. SEE BELOW FOR UPDATED AVIATION DISCUSSION.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY
THE THREAT OF SEVERE STORMS TODAY WILL BE THE MAIN FORECAST CHALLENGE.

AS OF 7Z...AN OPEN WAVE AT H5 IS MOVING THROUGH THE NORTHERN
ROCKIES. AHEAD OF THE MID LEVEL TROF WILL BE A NORTH/SOUTH AXIS OF
MODERATE INSTABILITY WITH SURFACE DEW POINTS IN THE LOWER 60S. WITH
THE LACK OF MOISTURE ADVECTION...THE DEW POINTS MAY NOT INCREASE
VERY MUCH TODAY. HOWEVER EVEN WITH A SLIGHT INCREASE SURFACE BASE
CAPE VALUES SHOULD RANGE BETWEEN 1000-1500 J/KG...WITH MU-CAPE
VALUES AROUND 1700 J/KG. WHILE THESE CAPE VALUES ARE DECENT FOR
SEVERE WEATHER...0-6 KM BULK SHEAR VALUES ARE FAIRLY WEAK...OR
AROUND 25 KNOTS. BASED ON THE AMOUNT OF INSTABILITY AND WEAK
SHEAR...BELIEVE A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE
LATER THIS AFTERNOON WITH THE MAIN THREAT BEING HAIL UP TO ONE
INCH. ONE AREA OF CONCERN IS THE POSSIBILITY OF LOCALLY HEAVY
RAINFALL WITH SOME THUNDERSTORMS. WHILE PWATS ARE AROUND 1.30
INCHES...STORM MOTION IS SHOWN TO AVERAGE AROUND 10 KNOTS. EVEN
CORFIDI VECTORS AHEAD OF THE MID LEVEL TROF ARE FAIRLY SHORT. WILL
LEAVE OUT THE MENTION OF LOCALLY HEAVY RAINFALL FOR NOW...BUT IT
WILL BE SOMETHING THE DAY SHIFT MAY CONSIDER ADDING TO THE MORNING
UPDATE.

WHILE DRIER AIR WILL FILTER INTO THE REGION ON WEDNESDAY...THE
COMBINATION OF STEEP LOW LEVEL LAPSE RATES AND MODERATE
INSTABILITY...BELIEVE THE NE CWA COULD SEE AFTERNOON
THUNDERSTORMS. THERE WILL BE TWO LIMITING FACTORS FOR CONVECTION
FOR THE REST OF THE CWA. THE FIRST IS WAA IN THE MID LEVELS AND
THE SECOND IS EXTREMELY DRY AIR PUSHING INTO THE MID LEVELS.

AN UPPER LEVEL RIDGE BRIEFLY BUILDS INTO THE REGION ON WEDNESDAY
NIGHT THROUGH THURSDAY. THIS UPPER LEVEL RIDGE WILL BRING WARMER
TEMPERATURES TO THE NORTHERN PLAINS...ALONG WITH INCREASING LLM.
WITH THE INCREASE IN LLM...MU-CAPE VALUES OFF THE GFS ARE SHOWN TO
REACH OVER 3000 J/KG BY 0Z FRIDAY. SINCE THE GFS IS THE ONLY MODEL
AT THIS TIME SHOWING VERY HIGH MU-CAPE VALUES...WILL LEAVE THE
THURSDAY TIME PERIOD DRY FOR NOW.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
UPPER LEVEL RIDGING WILL JUST BE SLIDING EAST OF THE REGION
THURSDAY NIGHT...WITH A TROUGH DIGGING DOWN THE WEST COAST. A
SERIES OF SHORTWAVES WILL TRACK OVER THE NORTHERN PLAINS IN
SOUTHWEST FLOW AS THE TROUGH SLOWLY PUSHES EASTWARD. BY MONDAY
MORNING...THE TROUGH WILL BE CENTERED OVER THE WESTERN
DAKOTAS...THEN THE LOW WRAPS UP OVER THE NORTHERN PLAINS.
GENERALLY LOOKING AT UPPER LEVEL ENERGY OVER THE REGION THROUGHOUT
THE PERIOD.

AT THE SURFACE...A BROAD AREA OF LOW PRESSURE WILL REMAIN SITUATED
OVER THE NORTHERN AND CENTRAL PLAINS...WITH THE SURFACE LOW ALSO
WRAPPING UP OVER THE FAR NORTHERN PLAINS ON MONDAY. THE AREA OF
LOW PRESSURE IN ASSOCIATION WITH THE SERIES OF UPPER LEVEL
SHORTWAVES MAKES IT ALMOST IMPOSSIBLE TO PINPOINT A TIME PERIOD
WHERE IT WILL BE DRY...SO WILL STICK WITH CHANCE POPS ALL PERIODS.
MODELS CONTINUE TO SHOW INSTABILITY AS WELL...SO WILL KEEP THE
PRECIPITATION MENTION AS SHOWERS AND THUNDERSTORMS.

TEMPERATURES WILL CONTINUE TO BE RIGHT AROUND NORMAL...WITH H85
TEMPS IN THE TEENS TO LOWER 20S. GENERALLY LOOKING AT DAYTIME
HIGHS IN THE MID TO UPPER 70S...AND OVERNIGHT LOWS IN THE UPPER
50S TO LOWER 60S.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SCT-BKN VFR CIGS WILL GENERALLY REMAIN OVER THE AREA THROUGH THE
REST OF THE DAY. FOG HAS DISSIPATED ACROSS THE EASTERN CWA.
HOWEVER...THE WESTERN CWA WILL CONTINUE TO DEAL WITH SOME IFR/MVFR FOG
AND LOW CLOUDS LATE THIS MORNING...POSSIBLY INTO EARLY
AFTERNOON...BEFORE FLYING WEATHER CONDITIONS IMPROVE. SHOWERS AND
THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN AND PORTIONS OF NORTH
CENTRAL SOUTH DAKOTA...AND WITH SOME DAYTIME HEATING ADDITIONAL
SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS
AFTERNOON AND EVENING...WITH PERIODS OF IFR/MVFR CIGS AND VSBYS
POSSIBLE WITHIN AREAS OF HEAVIER RAINFALL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...SD
LONG TERM...PARKIN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 14, 4:06 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT TUE JUN 14 2011

MNZ039-046-SDZ005>008-010-011-017>023-037-150930-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
406 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME
THUNDERSTORMS MAY BECOME STRONG WITH HAIL BRING THE MAIN THREAT.
LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>036-045-048-051-150930-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
406 AM CDT TUE JUN 14 2011 /306 AM MDT TUE JUN 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME
THUNDERSTORMS MAY BECOME STRONG WITH THE MAIN THREAT BEING HAIL.
LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED
TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:40 PM CDTSevere Thunderstorm WarningABRFaulk, Hand35 min
Jun 14, 3:57 PM CDTSevere Thunderstorm WarningABRFaulk, Hand63 min
Jun 14, 4:29 PM CDTTornado WarningABRHand31 min
Jun 14, 4:41 PM CDTSevere Thunderstorm WarningABRHand51 min
Jun 14, 4:49 PM CDTTornado WarningABRHand26 min

Nearby

Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.